Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 159, NWS Binghamton, NY

July 12, 2021Bradford County, Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2021, 8:59 PM EDT for Bradford County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 8:59 PM EDT (00:59 UTC)
Expired
Jul 12, 2021, 9:45 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bradford County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS51 KBGM 130059
SVRBGM
PAC015-115-131-130145-
/O.NEW.KBGM.SV.W.0159.210713T0059Z-210713T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
859 PM EDT Mon Jul 12 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Susquehanna County in northeastern Pennsylvania...
  Southeastern Bradford County in northeastern Pennsylvania...
  Northwestern Wyoming County in northeastern Pennsylvania...

* Until 945 PM EDT.

* At 858 PM EDT, severe thunderstorms were located along a line
  extending from near Le Raysville to near Overton, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rush, Wysox, Wilmot, Hollenback, Orwell, Herrick, Wyalusing,
  Meshoppen, Monroe and Forkston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4152 7622 4154 7622 4155 7625 4157 7663
      4189 7629 4185 7588 4151 7611 4150 7623
TIME...MOT...LOC 0058Z 277DEG 23KT 4186 7623 4157 7654 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MJM
1 follow-up statement
086 
WWUS51 KBGM 130131
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
931 PM EDT Mon Jul 12 2021

PAC015-115-131-130145-
/O.CON.KBGM.SV.W.0159.000000T0000Z-210713T0145Z/
Susquehanna PA-Bradford PA-Wyoming PA-
931 PM EDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHWESTERN SUSQUEHANNA...SOUTHEASTERN BRADFORD AND NORTHWESTERN
WYOMING COUNTIES...

At 930 PM EDT, severe thunderstorms were located along a line
extending from Rushville to near New Albany, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wilmot, Hollenback, Herrick, Wyalusing, Meshoppen, Forkston,
Laceyville, New Albany, Overton and Lovelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 7620 4153 7621 4153 7622 4154 7622
      4155 7625 4157 7654 4180 7628 4174 7595
      4151 7611 4150 7621
TIME...MOT...LOC 0130Z 292DEG 13KT 4177 7614 4156 7641 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:58 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 12, 7:58 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
758 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Warm and humid conditions are anticipated through Wednesday
with multiple chances of showers and thunderstorms. Localized
flash flooding will possible with these repeating batches of
rain. A few of the strongest storms could also contain damaging
winds.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
630 pm update...
Minor changes to the hourly temperatures and dewpoints, and
cloud cover. Temperatures have dropped into the 70s except for
Luzerne County in the 80s. Cloud debris is spreading north into
the area from the convection that fired in east central PA.

Scattered to isolated showers and thunderstorms on radar. Heavy
rain and 2 have rotation. Flash flood warnings and tornado
warnings in effect.

330 PM Update...
A flash flood watch has once again been issued for the Southern
Tier and through all of NE PA for this afternoon until 2 am. A
weak boundary has been dropping south and will likely stall
along the NY/PA border this afternoon and be a focal point for
convection. With mostly sunny skies across most of the CWA south
of cortland county, 2000+ J/kg of SBCAPE has developed along
and S of the NY/PA border. While the 700-500 mb RH is high,
there is still about 500 DCAPE across NE PA so strong winds are
possible in the strongest storms tonight. Obs show that there
are southerly to southeasterly winds across NE PA into the
southern Catskills and with the high CAPE values, there is an
outside chance of a brief tornado with any cells that are able
to stay isolated.

The bigger threat this afternoon and evening will be flash flooding.
heavy rains from yesterday and nearly saturated soils from all the
rain over the last two weeks, it will not take much rain to lead to
river and stream responses. PWATs are once again between 1.8 and 2
inches and long skinny CAPE means any storm that develops will
contain high rainfall rates. While rainfall will not be as
widespread as yesterday, some training of storms is possible along
the surface boundary along the NY/PA border. Convection starting to
form already is currently south of the regions that got the heaviest
rain last night but will have to be watched just in case they drift
north.

Tonight, showers and thunderstorms could continue across NE PA as a
weak LLJ forms and helps feed nocturnal convection but confidence is
not as high for where or if those storms can get going after 3Z.
Late tonight through tomorrow morning, we get a break from the rain
with patchy fog developing once again tonight. Tomorrow we will once
again have a threat for diurnal showers and thunderstorms. With the
tropical airmass still in place, heavy rainfall is once again a
threat. Dew points get up into the low to mid 70s tomorrow along
with highs in the mid 80s so the heat index will be high in valley
locations but not expected to reach advisory criteria.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
For Wednesday, upper level trough will move into the northeast U.S
with cooling at mid-levels above a very moist boundary layer.
Surface dewpoints will be in the lower 70s mainly in the eastern CWA
as maximum heating occurs in the afternoon. Mixed layer CAPEs will
be running around 1000 to 2000 J/kg across most of east central NY
and northeast PA on the NAM and 500 to 1000 J/kg on the GFS. 0-6 km
bulk shear is projected to range from 20 to 30 knots on the NAM and
a little weaker on the GFS. With the upper level wave pushing into
the upper ridge, precipitable water values will drop to around 1.5"
or below as the day progresses from west to east. NAMNest
suggests less coverage and more progressive thunderstorms and
less potential for flash flooding. So we will have likely POPs
all CWA and concur with SPC Marginal Risk mainly eastern NY and
northeast PA as drier air builds in earlier in the day in
western NY.

Then for Wednesday night precipitation from this upper level feature
tapers off and moves to the east. A sliver of an upper level ridge
and weak surface feature will cross the region overnight into
Thursday morning. Then a southwest increasingly moist flow develops
Thursday afternoon. GFS tries to bring more scattered showers and
thunderstorms for most of central NY /northeast PA Thursday
afternoon. the 12z NAM and The 06z Euro and its ensemble means holds
off for precipitation Thursday afternoon. The CMC operational keeps
Thursday dry with its ensemble mean bringing very light QPF to
Finger Lakes late Thursday. We will go a bit lower than NBM on this
which does have slight chance POPs for the Finger Lakes area
Thursday pm.

Then for Thursday night all models are dry so again we will go with
a drier forecast than NBM which has only slight chance POPs.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Followed NBM fairly closely as another upper level trough and
associated surface feature moves into the region with more showers
and thunderstorms for Saturday and Saturday night. Upper level
trough presses into the northeast U.S on Sunday. Medium Range models
vary as to how deep the trough is and hence vary on how much
convection develops Sunday. By next Monday, models vary with some
having a closed low right over NY/PA to a closed low east of NY/PA
to a broad trough over our area. We will follow NBM during this time
of model divergence in solutions.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
730 pm update...

Most sites VFR to start but falling to MVFR this evening.
BGM/AVP should have thunderstorms this evening. Light showers
rest of the area if any. BGM/AVP/RME should fall to IFR cigs
late tonight. Some MVFR vsbys possible at all sites. Tuesday
conditions rise to VFR for most midday and high end MVFR
BGM/RME.

East winds at 5 kts this evening becoming late and variable late
tonight. Tuesday south to southwest winds at 5 to 10 kts.

Outlook...

Tuesday night through Wednesday...Busy pattern continues with
multiple waves of showers/thunderstorms and restrictions.

Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings at KELM.

Friday afternoon through Saturday...Chance of showers and
thunderstorms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Tuesday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Tuesday for NYZ022-024-045-
     055>057-062.

&&

SYNOPSIS...AJG/MDP/TAC
NEAR TERM...AJG/TAC
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...TAC
Hazardous weather outlook, Jul 12, 3:10 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Mon Jul 12 2021

NYZ009-015>018-023-025-036-037-044-046-131915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Otsego-
310 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms could lead to another round of heavy
rainfall and flash flooding on Tuesday. There is also a chance that
a few thunderstorms could have strong damaging winds on Tuesday as
well. For Wednesday, there is a continued chance for additional
strong to severe thunderstorms with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-045-055>057-062-PAZ038>040-043-044-047-048-072-131915-
Steuben-Chemung-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
310 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms could lead to another round of heavy
rainfall and localized flash flooding on Tuesday. There is also a
chance that a few thunderstorms could have strong damaging winds on
Tuesday as well. For Wednesday, there is a continued chance for
additional strong to severe thunderstorms with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NICOSIA

In the hours before

Local storm report, Jul 12, 6:53 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLASH FLOOD      2 WSW VESTAL CENTER     42.02N 76.05W
07/12/2021                   BROOME             NY   PUBLIC

            ROADS FLOODED.

&&
Special weather statement, Jul 12, 7:29 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
729 PM EDT Mon Jul 12 2021

PAZ038-130000-
Bradford-
729 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRADFORD COUNTY...

At 729 PM EDT, a strong thunderstorm was located over Springfield, or
near Troy, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Athens, Towanda, Troy, Sheshequin, Ulster, Litchfield, North Towanda,
Springfield, West Burlington and Monroe.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4177 7687 4192 7687 4197 7643 4170 7643
TIME...MOT...LOC 2329Z 265DEG 14KT 4184 7677

AJG
Local storm report, Jul 12, 7:47 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
747 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      RIDGEBURY               41.97N 76.72W
07/12/2021                   BRADFORD           PA   911 CALL CENTER

            SEVERAL ROADS AND A COUPLE OF HOUSES
            FLOODED. ALSO COLUMBIA CROSSROADS.

&&
Local storm report, Jul 12, 8:00 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      BRACKNEY                41.98N 75.92W
07/12/2021                   SUSQUEHANNA        PA   911 CALL CENTER

            ROADS FLOODED.

&&
Local storm report, Jul 12, 8:11 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
811 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FLASH FLOOD      2 WNW WINTERDALE        41.97N 75.39W
07/12/2021                   WAYNE              PA   TRAINED SPOTTER

            ROADS FLOODED.

&&
Local storm report, Jul 12, 8:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      2 NNW GILLETT           41.98N 76.81W
07/12/2021                   BRADFORD           PA   911 CALL CENTER

            HOMES SURROUNDED BY WATER. EVACUATIONS
            TAKING PLACE.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:17 PM EDTSevere Thunderstorm WarningBGMBradford43 min
Jul 12, 8:29 PM EDTFlash Flood WarningBGMSusquehanna, Wayne2 hr
Jul 12, 8:33 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 12, 9:43 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming47 min
Jul 12, 9:54 PM EDTFlash Flood Warning Considerable damage threatBGMBradford2 hr
Jul 12, 10:09 PM EDTFlash Flood WarningBGMSusquehanna, Wyoming3 hr
Jul 12, 10:28 PM EDTSpecial Weather StatementBGMWyoming32 min
Jul 12, 10:35 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming40 min
Jul 12, 10:59 PM EDTAreal Flood AdvisoryBGMWayne2 hr
Jul 12, 11:09 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Susquehanna, Wayne51 min
Jul 12, 11:17 PM EDTAreal Flood AdvisoryBGMLackawanna, Susquehanna118 min
Jul 12, 11:38 PM EDTAreal Flood AdvisoryBGMLackawanna, Susquehanna, Wayne112 min
Jul 12, 11:46 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 12, 11:58 PM EDTSpecial Weather StatementBGMLackawanna, Wayne47 min
Jul 13, 12:25 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne2 hr
Jul 13, 12:54 AM EDTAreal Flood AdvisoryBGMLackawanna, Pike, Wayne2 hr
Jul 13, 1:33 AM EDTAreal Flood AdvisoryBGMLackawanna81 min
Jul 13, 12:48 PM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming11 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.